Aggregate fluctuations, interest rates and repeated insurance under private information

Taub, B. (1994) Aggregate fluctuations, interest rates and repeated insurance under private information. Journal of Economic Dynamics and Control, 18(2), pp. 433-465. (doi:10.1016/0165-1889(94)90017-5)

Full text not currently available from Enlighten.

Abstract

Using a linear-quadratic framework, I show (i) the formal equivalence of lending and optimal insurance when information about states is private, (ii) that lending equilibria induce the serial correlation patterns of aggregate and individual stochastic processes of consumption to be identical even if the corresponding income processes differ, (iii) the influence of the interest rate and the underlying serial correlation of the aggregate income process on potential insurance available in lending markets, (iv) the breakdown of individual rationality of the repeated private information contract and corresponding equilibria via defection to autarky. As an initial exploration of the force needed by an external mechanism that might prevent this defection, I analyze the average gain from defection, finding that the average gain from defection increases with the serial correlation of idiosyncratic income, associating defection with low interest rates.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Taub, Professor Bart
Authors: Taub, B.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:Journal of Economic Dynamics and Control
Publisher:Elsevier
ISSN:0165-1889

University Staff: Request a correction | Enlighten Editors: Update this record